Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 5, NWS Wilmington, NC

April 14, 2022New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 14, 2022, 8:18 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Apr 15, 2022, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2022, 8:18 PM EDT (00:18 UTC)
In effect from
Apr 15, 2022, 6:00 AM EDT
Expired
Apr 15, 2022, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

025 
WHUS42 KILM 150018
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
818 PM EDT Thu Apr 14 2022

NCZ106-108-SCZ054-056-151000-
/O.NEW.KILM.BH.S.0005.220415T1000Z-220416T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
818 PM EDT Thu Apr 14 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

* WHAT...Moderate to strong, north to south longshore current 
  expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
dch
4 follow-up statements
076 
WHUS42 KILM 150841
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
441 AM EDT Fri Apr 15 2022

NCZ106-108-SCZ054-056-151730-
/O.CON.KILM.BH.S.0005.220415T1000Z-220416T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
441 AM EDT Fri Apr 15 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Moderate to strong, north to south longshore current 
  expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
746 
WHUS42 KILM 151421
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1021 AM EDT Fri Apr 15 2022

NCZ106-108-SCZ054-056-160000-
/O.CON.KILM.BH.S.0005.000000T0000Z-220416T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1021 AM EDT Fri Apr 15 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Moderate to strong, north to south longshore current 
  expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
297 
WHUS42 KILM 151912
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
312 PM EDT Fri Apr 15 2022

NCZ107-160000-
/O.NEW.KILM.CF.Y.0025.220416T0000Z-220416T0300Z/
Inland New Hanover-
312 PM EDT Fri Apr 15 2022

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM TO 11 PM EDT THIS
EVENING...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 8 PM to 11 PM EDT this evening.

* IMPACTS...The lowest portions of USS North Carolina Road and 
  Battleship Road begin to observe minor coastal flooding. Water 
  begins to spread out of storm drains onto Water Street just 
  south of Market Street in downtown Wilmington.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 15/10 PM     5.7        1.0        0.7       N/A     Minor    
 16/10 AM     5.0        0.3        0.4       N/A      None    
 16/10 PM     5.6        0.9        0.4       N/A     Minor    
 17/11 AM     4.9        0.2        0.3       N/A      None    
 17/11 PM     6.0        1.3        0.7       N/A     Minor    
 18/12 PM     5.6        0.9        1.2       N/A     Minor

&&

$$

NCZ106-108-SCZ054-056-160000-
/O.CON.KILM.BH.S.0005.000000T0000Z-220416T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
312 PM EDT Fri Apr 15 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Moderate to strong north to south longshore current 
  expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 6 AM EDT Friday through Friday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
661 
WHUS42 KILM 152343
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
743 PM EDT Fri Apr 15 2022

NCZ106-108-SCZ054-056-160045-
/O.EXP.KILM.BH.S.0005.000000T0000Z-220416T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
743 PM EDT Fri Apr 15 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

NCZ107-160300-
/O.CON.KILM.CF.Y.0025.220416T0000Z-220416T0300Z/
Inland New Hanover-
743 PM EDT Fri Apr 15 2022

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...The lowest portions of USS North Carolina Road and 
  Battleship Road begin to observe minor coastal flooding. Water 
  begins to spread out of storm drains onto Water Street just 
  south of Market Street in downtown Wilmington.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 15/10 PM     5.7        1.0        0.7       N/A     Minor    
 16/10 AM     5.0        0.3        0.4       N/A      None    
 16/10 PM     5.6        0.9        0.4       N/A     Minor    
 17/11 AM     4.9        0.2        0.3       N/A      None    
 17/11 PM     6.0        1.3        0.7       N/A     Minor    
 18/12 PM     5.6        0.9        1.2       N/A     Minor

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 14, 7:29 PM EDT, 49 minutes earlier.

Area forecast discussion, Apr 14, 7:29 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
729 PM EDT Thu Apr 14 2022

.SYNOPSIS...
Warm conditions will prevail ahead of a cold front, which may
bring an isolated shower or thunderstorm late today. Slight and
brief cooling is expected Friday with a warmup and showers
Saturday ahead of another cold front. This cold front will bring
cooler and more unsettled weather into early next week. Drier
air and seasonable temperatures are expected Tuesday into mid
week.

&&

.UPDATE...
Radar activity across our area is basically nil so I have walked
back pops considerably. Some decent chances remain along the
coast later tonight but even these seem high as of now and may
need deceased further with subsequent updates.

&&

.NEAR TERM /THROUGH FRIDAY/...
Forecast continues to trend toward less coverage of shwrs/tstms
this evening into early overnight hours as a cold front crosses
the area. Latest SPC outlook has trimmed down the areal extent
of the any severe risk and overall potential remains very
marginal.

Although gusty southerly winds continue to maintain warm and
more humid air mass ahead of the front, plenty of cloud cover
has limited max heating. Much of column remains very dry with
some moisture stuck under subsidence inversion close to 8k ft.
This has combined with a fairly decent coverage of higher clouds
to create limited sunshine. Latest soundings show some instability
right around 6 to 8 pm inland but remains elevated with
moisture basically limited to below 10k ft. Winds in the mid to
upper levels basically maintain a strong westerly component. The
elevated instability and wind shear could lead to some
reorganization just ahead of front as it reaches the I-95
corridor this evening but as it approaches the coast, any
chances of thunderstorms will be limited.

Overall, The best chc of any shwrs or tstms will be early this
evening inland and late this evening or shortly thereafter close
to the coast, before winds as the sfc shift to NW to N and
plenty of dry air advects in. The best coverage will actually
end up being offshore overnight. By daybreak, skies will be
clearing out behind cold front. Pcp water values peak around 1.5
inches just ahead of cold front and drop to less than a half
inch in dry northerly flow in the low levels and deep dry
westerly flow aloft. Temps will drop behind front and should see
most places in the 50s by morning.

Dry high pressure builds in on Fri but quickly shifts off the
Carolina Coast by late aftn with winds already coming back
around. An easterly onshore flow will develop with a generally
flat flow at the base of a broad mid to upper level trough.
Overall expecting a sunny and relatively cooler day on Fri with
temps reaching into the 70s most places for highs.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Surface high pressure will move off the Mid Atlantic coast Friday
night. Although winds at the surface will become light or calm,
veering winds aloft will bring in two layers of moisture: thickening
jet stream cirrus from the west and also scattered stratocumulus
late as Atlantic moisture advects onshore beneath the strong
subsidence inversion.

A mid level trough arriving from the west during the day Saturday
should provide enough lift to erode the subsidence inversion.
Despite a rather limited inflow of moisture from the south, enough
mid and high moisture should be present to practically saturate the
atmospheric column. Weak convective instability should help
scattered to numerous showers and a few t-storms to continue as the
disturbance slides offshore by early evening. A big unknown if how
much clouds and precip will hold temps down as there will be
multiple hours of insolation before the denser clouds arrive. It
looks like upper 70s are attainable for most locations except along
the immediate coast.

A cold front slipping southward behind the departing disturbance
will move through southeastern North Carolina late Saturday night,
shifting winds to the north.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The cold front will continue to slide southward along the coast
Sunday morning, stalling across northern Florida Sunday night.
Breezy northeast winds behind the front Sunday will veer easterly
Sunday night as a wave of low pressure develops along the stalled
front to our southwest. Models continue to have differences with how
far northward the low can bow the front on Monday (12z GFS is much
farther south than the Canadian or ECWMF) but regardless of which
position is right it appears a shield of rain and isolated
convection will spread across the eastern Carolinas late Sunday
night into Monday.

The biggest question is the potential impact on temperatures if a
cool wedge can develop as the GFS indicates. My Monday forecast of
highs of upper 60s inland and near 70 at the coast is in the middle
of a wide band of ensemble possibilities, some of which have
Lumberton barely reaching 50 during the day!

The column should dry out Monday night as the low shifts offshore
and Canadian high pressure across the northern Plains pushes cool,
dry air southward. This airmass should cover the East Coast for the
middle of next week with clear skies and large diurnal temperature
ranges.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions expected through the forecast. There remains VCTS
in the coastal terminals but with activity seriously lagging
upstream this may need removed in just a short time. Wind shift
late tonight in the wake of the front and some gustiness Friday
and its a wrap.

Extended Outlook...VFR. Possible MVFR Sat aftn and early next
week.

&&

.MARINE...
Through Friday...Gusty southerly winds will continue ahead of
cold front tonight. A few areas of sea fog are possible as the
humid air continues to advect over the colder SSTs. Winds will
shift toward morning to the NW to N as cold front moves through
the waters. A Small Craft Advisory has been issued for early
Friday morning into Fri aftn to account for northerly wind
surge behind front with frequent gusts up to 25 kts which will
kick seas up to 3 to 5 ft with some 6 fters in the outer waters
near 20 nm. This will be short-lived as high pressure moves
across the Carolinas to near the coast by late Fri aftn
shifting winds around to the E.

Friday night through Tuesday...High pressure will move off the
Mid Atlantic coast Friday night with light east to northeast
winds and dry weather expected. A modest wave of low pressure
moving across the southern Appalachians Saturday will help veer
winds south to southwesterly during the day and may also help
develop scattered showers and t-storms across the coastal
waters, mainly during the afternoon and evening.

Behind this wave of low pressure, a cold front will sink south
across Cape Fear before daybreak Sunday, moving south across the
Grand Strand and Winyah Bay during the morning hours. Increasing
northeast winds will develop behind this front and it's looking
increasingly likely that Small Craft Advisory conditions for both
winds and seas will develop Sunday night into Monday. A stronger
wave of low pressure will develop to our west and move across the
Carolinas on Monday. Rain and thunderstorms appear quite likely with
this feature. Behind the departing low Monday night, moderate
northwest winds should develop and persist into Tuesday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory from 5 AM to 6 PM EDT Friday for AMZ250-
     252-254-256.

&&

SYNOPSIS...ILM
UPDATE...15
NEAR TERM...RGZ
SHORT TERM...TRA
LONG TERM...TRA
AVIATION...SHK
MARINE...TRA/RGZ
Hazardous weather outlook, Apr 14, 3:41 PM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
341 PM EDT Thu Apr 14 2022

NCZ106-108-SCZ054-056-151945-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
341 PM EDT Thu Apr 14 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-151945-
Coastal Brunswick-
341 PM EDT Thu Apr 14 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-151945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
341 PM EDT Thu Apr 14 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 6 PM EDT FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory conditions possible Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
151945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
341 PM EDT Thu Apr 14 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:12 PM EDTCoastal Flood AdvisoryILMNew Hanover7 hr

Nearby

Beach Hazards Statements in North Carolina, 2022Beach Hazards Statements in South Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.